Complications occurring after endotracheal intubation for general anesthesia were studied in 1,932 patients with special reference to the possibility of reducing postintubation symptoms by the topical use of hydrocortisone. This was added to the lubricant applied to the endotracheal tube in 322 patients. They were compared with 734 patients who received the lubricant without the hydrocortisone. A similar comparison was made between 670 patients who received the hydrocortisone topically in an aqueous medium and 206 patients who received the same medium (by spraying into the oropharynx and by instillation into the trachea) without the hydrocortisone. No serious complications occurred in any of these patients. Complaints referred to the throat, when endotracheal intubation could be the only source for complaint, were spontaneously mentioned by 28 % of the patients, and questioning elicited such complaints from an additional 17%. No significant difference was found between the patients who received hydrocortisone and those who did not.